NIH protocol 15-NR-0037 : Effect of Ketamine on Fatigue Following Cancer Therapy

NIH protocol 15-NR-0037 : Effect of Ketamine on Fatigue Following Cancer Therapy

As the infusion progressed, I continued speaking to the medical scientists. I told them about my passing through the cocoon and the river, but then I completely left my body and speech was no longer possible. I existed within an omnipresent white light and heard/thought, "This is why you came here. The moment is now." An invisible switch flipped, and the voice continued, "It is done. It worked."

I felt nauseated and tired for the rest of the day, but the next day, I felt great. Normally, in the afternoon, I am so tired that I can barely think, and doing my I.T. job is difficult, but that day, I was marching up and down the stairwell during breaks, to release my energy. The energy boost faded in subsequent days, but there was a more lasting effect.

Ever since my infusion four months ago, the pain from my plantar fasciitis, achilles tendinitis and rotator cuff tendinitis has been reduced to less than half of its previous level. I had seen multiple doctors, gotten many scans and tried multiple kinds of therapy for those problems. The pains are still there, but now, I rarely think about them, and they don't stop me from doing anything.

I didn't expect this effect, and I can't explain it. I know Ketamine is used to treat depression, and there is a large correlation between depression and chronic pain. I didn't think I was depressed. Whatever the mechanism, I am pleased with the result.

10 Replies

oldestnewest
  • Beauxman, that's a helluva story, & you are one I.T. guy who writes like an English Lit major.

    Tell me, is this straight reporting or did you have fun with it & include alternative facts?

    I assume this was a chemo infusion, right? I've only had Zometa infusions, & that doesn't involve anything more than enjoyable chats with infusion nurses, & reading my Kindle if they can't hang out the whole time. And getting stuck in the arm, of course, but they take care of my labs at the same time.

    Thanks to an infusion nurse, I know my easy bruising is a prednisone side effect, & that my new gut protrusion is a "prednisone fake beer belly."

    Neal

  • Thanks for the compliment. The story is all true. The drug was Ketamine, as an experimental treatment for people with fatigue after radiation treatment for cancer. It was not chemotherapy​, nor was it any type of treatment for the cancer itself. I was participating in this clinical trial: clinicaltrials.gov/ct2/show...

    The infusion lasted 40 minutes, and I was monitored by two doctors and two nurses, the whole time. The researcher doesn't think Ketamine itself is a practical long term treatment for fatigue, but is hoping that after Ketamine's efficacy is proven, a similar, but safer and longer lasting, drug could be developed.

  • I'm glad you had such a good experience with it & appreciate that you're helping in valuable research. I got off really easy on my 32 or 33 EBRT sessions. I had them fairly early in the day, & then went to work the rest of the day, no problem. I'm retired now.

  • Radiation didn't give me immediate fatigue, either. I started having trouble with fatigue at work one year later. However, by that time, I had done six months on Zoladex and bicalutamide and one month on Zoladex and enzalutamide, so radiotherapy was probably only a minor factor among several.

  • Well Beauxman seems like you got out of your infinite loop. Congrats!!!!

    j-o-h-n Sunday, 03/19/2017 1:49 PM EST

  • I wasn't treated with radiation so I would not be eligible for the trial. Ketamine sounded familiar so I googled it. I guess it is a street drug. drugs.com/illicit/ketamine....

  • You was getting wasted man! And very eloquently put.

    My son knew immediately what Ketamine was, including being a horse tranquilizer. I checked Ed's link, and it could be a nasty trip. On the other hand, you've had a great experience with it. The strange part is, how can this med work so well for you, while having so many bad side effects?

  • That list of side effects is based on data from the DEA, which is not an impartial source, and refers mostly to long term abuse. Side effects from a single infusion, administered in a controlled setting, are much more limited. See this link for an academic paper that talks about the difference, and also confirms that ketamine infusion can reduce chronic pain for up to three months: ncbi.nlm.nih.gov/pmc/articl...

  • DEA, enough said there. But, I was referring to the odd side effect of getting a pep in your step. One side effect is a "stimulatory effect on the cardiovascular system". Could this be the cause? Was it short lived?

    Joe

  • The 'pep in my step' on the day after my Ketamine infusion was about the same as a normal day before I started radiotherapy. It only lasted a day, and then my energy level went down to the normal low that I have felt since I started Xtandi. I don't understand how it works, but here is the lead researcher discussing the trial:

You may also like...